Following her admission to intensive care unit, the patient’s daptomycin treatment was discontinued due to concern for potential daptomycin-induced hepatotoxicity. Liver function tests (LFTs) showed gradual improvement once daptomycin was stopped. On discharge, the patient’s vital levels were AST: 67 IU/L, ALT: 170 IU/L, AP: 448 IU/L, and total bilirubin 3.2mg/dL. Based on the Naranjo adverse drug reaction probability scale, a link between the patient’s daptomycin use and acute liver injury may be assumed in this case, however due to lack of routine LFT monitoring with daptomycin therapy, is it not well known how duration of therapy correlates with LFT elevation.

Hepatotoxicity is generally considered to be a rare side effect of daptomycin therapy; in clinical trials for complicated skin and skin structure infections (SSSI), only 3% of daptomycin-treated patients had abnormal LFTs (although doses for SSSI are much lower than those used to treat endocarditis).  The prescribing information for daptomycin currently states that CK levels and renal function should be monitored weekly and in some cases more frequently (ie, renal impairment), however no recommendations are made for monitoring LFTs. Given the possibility of severe and possibly fatal consequences, the authors indicate the need for further research to discover; 

  1. What the risk factors for daptomycin-induced liver injury are, such as the presence of rhabdomyolysis and/or renal dysfunction, underlying liver disease, or other concomitant drugs?


    Continue Reading

  2. Does dosage and duration of daptomycin therapy play a role in the development of acute liver injury? And if so,

  3. Should there be a limit to the total dosage and/or duration of therapy with daptomycin?